Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Tampa Bay, FL

March 22, 2013Charlotte County, Lee County, Sarasota County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 22, 2013, 10:33 PM EDT for Charlotte County, Lee County, Sarasota County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2013, 10:33 PM EDT (02:33 UTC)
Expired
Mar 22, 2013, 11:00 PM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Charlotte County, FL, Lee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 104 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:43 PM EDTTSTM WND DMG10 Sse Englewood, FLCHARLOTTE COUNTY SHERIFFS OFFICE RELAYED REPORTS OF 2 DOWNED BANYAN TREES BLOCKING GREEN DOLPHIN DRIVE IN PLACIDA. RADAR ESTIMATED TIME OF 1043 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS52 KTBW 230233
SVRTBW
FLC015-071-115-230300-
/O.NEW.KTBW.SV.W.0003.130323T0233Z-130323T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1033 PM EDT FRI MAR 22 2013

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST FLORIDA...
  SARASOTA COUNTY IN WEST CENTRAL FLORIDA...
  CHARLOTTE COUNTY IN SOUTHWEST FLORIDA...

* UNTIL 1100 PM EDT.

* AT 1029 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PALM ISLAND...OR 6 MILES SOUTH OF ENGLEWOOD...AND MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLACIDA BY 1045 PM EDT...
  BOCA GRANDE BY 1050 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2671 8227 2677 8227 2690 8235 2691 8230
      2683 8214 2678 8214 2676 8217 2676 8223
      2672 8225
TIME...MOT...LOC 0233Z 302DEG 22KT 2685 8234

$$
2 follow-up statements
203 
WWUS52 KTBW 230247
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1047 PM EDT FRI MAR 22 2013

FLC015-071-115-230300-
/O.CON.KTBW.SV.W.0003.000000T0000Z-130323T0300Z/
LEE FL-SARASOTA FL-CHARLOTTE FL-
1047 PM EDT FRI MAR 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHWESTERN CHARLOTTE...SOUTHERN SARASOTA AND NORTHWESTERN LEE
COUNTIES...

AT 1045 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLACIDA...OR
11 MILES SOUTHEAST OF ENGLEWOOD...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT PORTIONS OF...
  PLACIDA.
  BOCA GRANDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2671 8227 2677 8227 2690 8235 2691 8230
      2683 8214 2678 8214 2676 8217 2676 8223
      2672 8225
TIME...MOT...LOC 0247Z 302DEG 22KT 2680 8226

$$
090 
WWUS52 KTBW 230301
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1101 PM EDT FRI MAR 22 2013

FLC015-071-115-230311-
/O.EXP.KTBW.SV.W.0003.000000T0000Z-130323T0300Z/
LEE FL-SARASOTA FL-CHARLOTTE FL-
1101 PM EDT FRI MAR 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHARLOTTE...
SOUTHERN SARASOTA AND NORTHWESTERN LEE COUNTIES HAS EXPIRED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

THE STORM HAS WEAKENED BELOW SEVERE THRESHOLDS AND WILL CONTINUE TO
DISSIPATE.

LAT...LON 2671 8227 2677 8227 2690 8235 2691 8230
      2683 8214 2678 8214 2676 8217 2676 8223
      2672 8225
TIME...MOT...LOC 0247Z 302DEG 22KT 2680 8226

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 9:01 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 22, 9:01 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
901 PM EDT FRI MAR 22 2013

.DISCUSSION...
A WEAK UPPER LEVEL IMPULSE MOVING EAST ACROSS THE EASTERN GULF
ALONG WITH A BROAD AND SOMEWHAT DIFFUSE WARM FRONT LIFTING NORTH
ACROSS THE AREA TONIGHT WILL KEEP CLOUDS ALONG WITH A SLIGHT
CHANCE OF SHOWERS ONGOING...WITH SOME LATE NIGHT PATCHY FOG.
THE UPPER LEVEL FEATURE AND WARM FRONT ARE FOCUSING ON THE
CENTRAL COASTAL/INTERIOR COUNTIES WITH SLIGHTLY BETTER COVERAGE
AND A THUNDERSTORM OR TWO. HAVE UPDATED THE FORECAST TO REFLECT
THIS FOR THE EVENING HOURS. EXPECT THE HEAVIEST ACTIVITY TO BEGIN
WANING TOWARD MIDNIGHT.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE GULF AND ARE
MOVING ONSHORE THIS EVENING NEAR A NORTHWARD MOVING WARM FRONT.
AREAS OF SEA FOG ARE DEVELOPING AS MOIST AIR MOVES OVER THE COOL
NEARSHORE WATERS. THE RAIN WILL PERSIST FOR SEVERAL MORE HOURS
AND THE FOG WILL BE AFFECTING AIRPORTS AT TIMES OVERNIGHT.

&&

.MARINE...
FORECAST ON TRACK WITH SE WINDS OF 10-15 KNOTS AND SEAS 2-3 FEET.
MAIN CONCERN IS ISOLATED THUNDERSTORMS ENDING AROUND MIDNIGHT...
A SLIGHT CHANCE OF SHOWERS...AND PATCHY FOG FROM THE MOUTH OF
TAMPA BAY NORTH. NEXT ISSUANCE OUT AROUND 10 PM WITH LITTLE CHANGE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

DISCUSSION/MARINE...09/RUDE
AVIATION...03/PAXTON
Hazardous weather outlook, Mar 22, 5:30 AM EDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT FRI MAR 22 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-222200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
530 AM EDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FOG IMPACT...
PATCHY FOG IS EXPECTED TO DEVELOP TONIGHT INTO EARLY SATURDAY
MORNING AS LOW LEVEL MOISTURE QUICKLY RETURNS. VISIBILITY IN A FEW
LOCATIONS COULD BE REDUCED TO LESS THAN ONE HALF OF A MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL APPROACH AND MOVE
ACROSS THE REGION BRINGING SHOWERS AND A FEW THUNDERSTORMS INTO
WEST CENTRAL AND SOUTHWEST FLORIDA SATURDAY AND SUNDAY. SOME OF
THE STORMS COULD BECOME STRONG...PARTICULARLY OVER THE NATURE
COAST LATE SATURDAY NIGHT AND SUNDAY. POTENTIAL HAZARDS WILL BE
GUSTY WINDS...SMALL HAIL...AND ISOLATED TORNADOES.

...EXCESSIVE COLD IMPACT...
MUCH COOLER DRIER AIR WILL MOVE INTO THE REGION EARLY NEXT WEEK
LEADING TO OVERNIGHT LOW TEMPERATURES FALLING INTO THE 30S ACROSS
PORTIONS OF THE NATURE COAST TUESDAY NIGHT AND AGAIN WEDNESDAY
NIGHT.

...WIND AND SEA IMPACT...
BREEZY SOUTHERLY FLOW WILL SETUP AHEAD OF THE COLD FRONT SATURDAY
NIGHT INTO SUNDAY THEN SHIFT TO NORTHERLY BEHIND THE FRONT FOR
SUNDAY NIGHT THROUGH TUESDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED
DURING THIS TIME.

...FIRE WEATHER IMPACT...
LONG DURATIONS OF CRITICAL RELATIVE HUMIDITY WILL BE POSSIBLE
MONDAY THROUGH THURSDAY WHICH COULD PRODUCE RED FLAG CONDITIONS
OVER PORTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:52 PM EDTSpecial Marine WarningTBW53 min
Mar 22, 10:26 PM EDTSpecial Marine WarningTBW64 min
Mar 23, 3:57 PM EDTSpecial Marine WarningTBW2 hr
Mar 23, 7:30 PM EDTMarine Dense Fog AdvisoryTBW8 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.